Nevada, 2021

High Wind in Nevada, February 16, 2021

February 16, 2021 · NWS LKN · 3 events in 2 counties and zones

Tuesday was breezy as a 150 kt jet set up over portions of the state leading to gusty to windy conditions.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LKN wrote it up.

Tuesday was breezy as a 150 kt jet set up over portions of the state leading to gusty to windy conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before the first event at Feb 16, 2:58 AM PST, 3 hours 2 minutes earlier.

Area forecast discussion, Feb 16, 2:58 AM PST, 3 hours 2 minutes before
Area Forecast Discussion
National Weather Service Elko NV
258 AM PST Tue Feb 16 2021

.SYNOPSIS...Scattered snow showers with gusty winds are expected today,
although areas of heavier snow is expected over the Rubies and northern
mountains. Snow decreases tonight, but a few flurries will linger into
Wednesday. The next weather system begins to move into northern Nevada
on Thursday.

&&

.SHORT TERM...Today through Thursday evening.
Strong orographic lift in northwest flow supported by a 160 knot
jet at 300 MB. While moisture is not that plentiful, lapse rates
are relatively steep that will generate convective snow banding
with accumulations on windward slopes. Snow ratios will be in the
15-20:1 range for the dry fluffy variety, and easily gets lifted
by expected gusty winds. Essentially these are the northern Elko
County mountains north, NDOT show chains/snow tire requirements
from Owyhee to Lone Station. In additions, the Rubies will have
periods of snow today but tapering off this evening. While
moderate snow accumulations (greater than 4”) may not be
widespread, the combination of snow with areas of blowing snow
warrants a winter weather advisory. Downslope winds into Ruby
Valley are likely and will expand the wind advisory to include
this area.

As the strong jet core translates across Nevada tonight and
Wednesday, air mass stabilizes and snow showers taper off although
some mountain flurries will linger. Not as windy Wednesday
afternoon but still breezy, particularly Tonopah and West
Wendover. High pressure will be over the state on Thursday, but
moisture will be increasing over northwest NV in advance of the
next Pacific system.

.LONG TERM...Thursday night through next Monday

An active pattern continues into the start of the long term period,
and showers are most likely across northern and central Nevada
through the end of the week. A small break may occur in the
overnight hours Thursday night into early Friday morning, but
showers start up again by the afternoon. Temperatures may be just
warm enough for lower valleys to see rain on Friday afternoon,
while the higher valleys and mountains see light snow showers.
Enough colder air eventually funnels in late Friday, and any
lingering snow showers should change over to snow. Snowfall totals
for the valleys currently look to be just under and inch, with
higher elevations in northern Nevada likely seeing 2 to 5 inches.
Highest elevations in the mountains may see 6 to 12 inches.

Once showers taper off Saturday afternoon, a ridge starts to build
in to our region. This keeps weather conditions quiet over the
start of the new week. Winds calm down, and temperatures return to
normal or just above normal numbers in the 40s and 50s.

&&

.AVIATION...Scattered snow showers will continue overnight through
Tuesday across northeastern Nevada primarily affecting the I-80
corridor from KWMC, KBAM to KEKO. Occasional MVFR and brief IFR
conditions are possible with these snow showers. Improving CIGs
and VIS are expected late Tuesday morning into the afternoon as
snow showers diminish. Gusty northwest winds kick up regionally on
Tuesday, with gusts 20 to 25 knots. Stronger winds are expected
at KTPH, gusting up to 35 to 40 knots at times. Mountain waves and
lenticular clouds are possible as well, with a strong jet stream
over the region Tuesday.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
Winter Weather Advisory until 10 PM PST this evening for
Northern Elko County-Ruby Mountains and East Humboldt Range.

Wind Advisory from 10 AM this morning to 7 PM PST this evening
for Northwestern Nye County-South Central Elko County-
Southeastern Elko County.

&&

88/84/84
Hazardous weather outlook, Feb 16, 3:57 AM PST, 2 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Elko NV
357 AM PST Tue Feb 16 2021

NVZ030-031-033>041-171200-
Humboldt County-Northern Elko County-Southeastern Elko County-
Ruby Mountains and East Humboldt Range-White Pine County-
Northern Lander County and Northern Eureka County-
Southern Lander County and Southern Eureka County-
Southwest Elko County-South Central Elko County-
Northwestern Nye County-Northeastern Nye County-
357 AM PST Tue Feb 16 2021

This hazardous weather outlook is for portions of eastern
Nevada...north central Nevada...northeast Nevada...northwest
Nevada and south central Nevada.

.DAY ONE...Today and Tonight.

Scattered snow showers, more numerous over the northern mountains,
are expected today, but tapering off tonight. Significant
accumulations are possible in the mountains, combined with gusty
winds will cause blowing and drifting snow. Gusts to 45 mph will
be possible this afternoon.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

The next weather system arrives Thursday afternoon and could bring
some light snow over northern Nevada Thursday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are asked to report weather phenomena according to
standard operating procedure.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 high wind. Local standard time, as filed.

High Wind, Humboldt

When
February 16, 6:00 AM PST to 7:00 AM PST
Where
Humboldt forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (MORN2) Morey Creek Raws, Elevation 5500 feet.

High Wind, Ruby Mountains/E Humboldt Range

When
February 16, 10:00 AM PST to 11:00 AM PST
Where
Ruby Mountains/E Humboldt Range forecast zone
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
40.294, -115.130 (the zone’s center; the record gives no point)

Station (RBVN2) Ruby Valley Raws, Elevation 6899 feet.

High Wind, Humboldt

When
February 16, 10:00 AM PST to 11:00 AM PST
Where
Humboldt forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
41.407, -118.112 (the zone’s center; the record gives no point)

Station (TEXN2) Texas Springs Raws, Elevation 6162 feet.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2021Every state in 2021This day in weather historyWarnings in Nevada, February 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 938154, 938153, 938155.